Alert archive / Alabama / Tornado Warnings in 2010

Tornado Warning 60, NWS Birmingham, AL

October 27, 2010Clay County, Alabama

NWS Birmingham, AL issued this tornado warning at Oct 27, 2010, 7:38 AM CDT for Clay County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 27, 2010, 7:38 AM CDT (12:38 UTC)
Expired
Oct 27, 2010, 8:04 AM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Clay County, AL

The radar

The Birmingham radar (KBMX), 77 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 27, 5:48 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1358 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WFUS54 KBMX 271238
TORBMX
ALC027-271315-
/O.NEW.KBMX.TO.W.0060.101027T1238Z-101027T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 AM CDT WED OCT 27 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CLAY COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 815 AM CDT

* AT 736 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM
  WAS LOCATED 7 MILES EAST OF WOODSTOCK...OR 11 MILES NORTH OF
  GOODWATER...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ASHLAND...LINEVILLE...MILLERVILLE...SPRINGHILL AND MELLOW VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3314 8603 3325 8607 3331 8600 3330 8598
      3332 8598 3348 8578 3318 8573
TIME...MOT...LOC 1238Z 246DEG 29KT 3322 8601

$$

JD/02
3 follow-up statements
703 
WWUS54 KBMX 271245
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 AM CDT WED OCT 27 2010

ALC027-271315-
/O.CON.KBMX.TO.W.0060.000000T0000Z-101027T1315Z/
CLAY AL-
745 AM CDT WED OCT 27 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL CLAY COUNTY UNTIL
815 AM CDT...

AT 744 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 8 MILES SOUTHWEST OF ASHLAND...MOVING EAST AT 35
MPH.

LOCATIONS IMPACTED INCLUDE...
  ASHLAND...LINEVILLE...SPRINGHILL AND MELLOW VALLEY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3316 8599 3324 8602 3330 8598 3332 8598
      3348 8578 3318 8573
TIME...MOT...LOC 1245Z 257DEG 28KT 3322 8594

$$

JD/02
949 
WWUS54 KBMX 271256
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 AM CDT WED OCT 27 2010

ALC027-271315-
/O.CON.KBMX.TO.W.0060.000000T0000Z-101027T1315Z/
CLAY AL-
756 AM CDT WED OCT 27 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL CLAY COUNTY UNTIL
815 AM CDT...

AT 752 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR ASHLAND...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  ASHLAND...LINEVILLE AND MELLOW VALLEY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3319 8587 3323 8591 3329 8590 3340 8577
      3318 8573
TIME...MOT...LOC 1256Z 257DEG 28KT 3324 8584

$$

JD/02
435 
WWUS54 KBMX 271304
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
804 AM CDT WED OCT 27 2010

ALC027-271315-
/O.CAN.KBMX.TO.W.0060.000000T0000Z-101027T1315Z/
CLAY AL-
804 AM CDT WED OCT 27 2010

...THE TORNADO WARNING FOR CENTRAL CLAY COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3319 8587 3323 8591 3329 8590 3340 8577
      3318 8573
TIME...MOT...LOC 1305Z 257DEG 28KT 3325 8576

$$

JD/02

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 27, 6:20 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Oct 27, 6:20 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 AM CDT WED OCT 27 2010

.UPDATE...FOR 12Z AVIATION.

.DISCUSSION...

FRONTAL BOUNDARY HAS NOW BECOME PARALLEL ALONG THE UPPER LEVEL
FLOW AND AS A RESULT...THE FRONT WILL REMAIN NEARLY STATIONARY
FOR ALMOST 24 HOURS. A PREVAILING SOUTHERLY FLOW ALONG THE SURFACE
WILL CONTINUE TO PUMP GULF MOISTURE INTO THE AREA AS REFLECTED BY
THE SUMMER LIKE DEWPOINTS IN THE 70S FOR MUCH OF CENTRAL ALABAMA.

GIVEN THE NATURE OF BOTH THE SURFACE AND UPPER LEVEL
PATTERNS...IT WILL BE POSSIBLE TO SEE A TRAINING EFFECT AS FEEDER
BANDS DEVELOP THROUGH OUT THE DAY. THIS IS ALREADY EVIDENT AS
DEPICTED BY THE LATEST REGIONAL DOPPLER RADAR IMAGE. SHOWERS ARE
DEVELOPING ALONG A BAND AND ALTHOUGH THE SHOWERS THEMSELVES ARE
MOVING RAPIDLY...THE LINE ITSELF REMAINS NEARLY STATIONARY. THIS
OF COURSE WILL BRING A POTENTIAL OF HEAVY RAIN. GIVEN THE CURRENT
DROUGHT CONDITIONS...FLOOD POTENTIAL IS STILL RATHER LOW.
HOWEVER...POOR DRAINAGE AREAS COULD STILL SEE SOME
PROBLEMS...ESPECIALLY NOW THAT LEAVES ARE FALLING IN LARGE NUMBERS
AND COULD CLOG UP SEWER SYSTEMS.

THE FRONT ITSELF WILL FINALLY BEGIN TO MOVE SOUTHWARD EARLY
THURSDAY MORNING AS AN UPPER LEVEL SHORT WAVE MOVES ACROSS THE
SOUTHEAST HELPING CLEAR THE FRONT THROUGH. IN ADDITION...THIS
SHORT WAVE WILL BRING A SECOND COLD FRONT AND THE MUCH ANTICIPATED
COLDER CONDITIONS IN TIME FOR THE WEEKEND.

HIGH PRESSURE WILL REMAIN IN PLACE ON FRIDAY AND THROUGH THE
WEEKEND. OVERNIGHT TEMPERATURES WILL DROP INTO THE 30S OVER A GOOD
PORTION OF THE AREA ON BOTH FRIDAY AND SATURDAY MORNING.
UNFORTUNATELY...THIS AIRMASS WILL NOT LAST LONG AS HIGH PRESSURE
QUICKLY WEAKENS IN ANTICIPATION OF THE NEXT WEATHER SYSTEM.

LOOKING AHEAD TO NEXT WEEK...LONG RANGE MODELS ARE HINTING AT
QUITE AN INTERESTING WEATHER SYSTEM. A LARGE UPPER LEVEL LOW
PRESSURE SLIDES DOWN ACROSS THE SOUTHEASTERN STATES. AS IT GATHERS
STRENGTH...IT KICKS OFF A SURFACE LOW PRESSURE ALONG THE NORTHERN
GULF AND FLORIDA PANHANDLE. SYSTEMS LIKE THESE ARE THE ONES THE
BRING THE WINTRY STUFF INTO CENTRAL ALABAMA. I DO NOT THINK THIS
WILL BE THE CASE THOUGH WITH THIS SYSTEM AS THAT COLD AIRMASS
WOULD HAVE MODIFIED BY THEN AND THE SYSTEM DOESN'T APPEAR TO TAP
INTO A SIGNIFICANT COLD AIRMASS. HAVING SAID THAT...CLOSED UPPER
LEVEL LOWS CAN BRING ITS SHARE OF INTERESTING WEATHER. IT WILL BE
INTERESTING TO SEE HOW THIS WILL PLAY OUT IN THE COMING DAYS.

10/ARM

&&

.AVIATION...06Z TAF DISCUSSION.

CONVECTION HAS INCREASED ACROSS CENTRAL ALABAMA IN VICINITY OF
FRONTAL BOUNDARY THIS MORNING.  THREAT OF SEVERE STORMS AND ISOLATED
TORNADOES WILL EXIST THROUGH 17Z DUE TO LOW LEVEL SHEAR AND
INSTABILITY PRIMARILY AT EET...BHM...ANB AND TCL SITES.  WILL
INCLUDE TEMPO GROUPS THESE SITES THROUGH 15Z-17Z TIME FRAME.
OTHERWISE UNSETTLED PATTERN WILL CONTINUE ACROSS ENTIRE AREA THROUGH
04Z WITH SCATTERED TSRA AND SCATTERED TO NUMEROUS SHRA PREVAILING
WITH FREQUENT MVFR CONDITIONS. COULD SEE STRONG GUSTY WINDS WITH THE
STRONGER STORMS. FRONT WILL FINALLY BEGIN TO PUSH SOUTHWARD BY 06Z
BRINGING DRIER AIR AND DIMINISHING PRECIPITATION CHANCES FROM THE
NORTH 06Z-12Z TIME FRAME.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

41

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 27, 6:00 AM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CDT WED OCT 27 2010

ALZ011>015-017>050-271103-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 AM CDT WED OCT 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...REMAINDER OF TONIGHT.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE TODAY AS A NEARLY
STATIONARY FRONT LINGERS CENTRAL ALABAMA. STRONG WINDS AND
ISOLATED TORNADOES WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AREAS OF FROST WILL BE POSSIBLE IN PORTIONS OF CENTRAL ALABAMA
FRIDAY AND SATURDAY MORNINGS...AS COLD AIR MOVES INTO THE STATE
BEHIND A COLD FRONT THURSDAY. THE COLDEST MORNING WILL LIKELY BE
SATURDAY MORNING...WITH TEMPERATURES FALLING TO BETWEEN 32 AND 36
DEGREES IN MANY OUTLYING AREAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
POSSIBLE TODAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 7:41 PM CDTTornado WarningBMXJefferson17 min
Oct 26, 8:26 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair49 min
Oct 26, 8:35 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair40 min
Oct 26, 9:14 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair46 min
Oct 26, 9:17 PM CDTAreal Flood AdvisoryBMXJefferson118 min
Oct 26, 9:23 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah52 min
Oct 26, 9:36 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair24 min
Oct 26, 9:59 PM CDTSevere Thunderstorm WarningBMXCalhoun, Jefferson, St. Clair, Talladega61 min
Oct 26, 10:44 PM CDTAreal Flood AdvisoryBMXEtowah61 min
Oct 26, 10:54 PM CDTTornado WarningBMXCalhoun, St. Clair36 min
Oct 26, 10:56 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah34 min
Oct 26, 11:46 PM CDTAreal Flood AdvisoryBMXEtowah119 min
Oct 27, 5:12 AM CDTTornado WarningBMXTalladega33 min
Oct 27, 5:42 AM CDTTornado WarningBMXCleburne, Talladega33 min
Oct 27, 6:09 AM CDTTornado WarningBMXChilton, Coosa, Shelby, Talladega36 min
Oct 27, 6:13 AM CDTTornado WarningBMXCalhoun, Clay, Cleburne, Talladega32 min
Oct 27, 6:22 AM CDTTornado WarningBMXBibb, Chilton, Perry23 min
Oct 27, 8:55 AM CDTTornado WarningBMXChilton35 min
Oct 27, 9:52 AM CDTAreal Flood AdvisoryBMXChilton, Clay, Cleburne, Coosa, Randolph, Talladega and 1 more3 hr
Oct 27, 10:31 AM CDTTornado WarningBMXClay, Coosa, Tallapoosa44 min
Oct 27, 11:09 AM CDTTornado WarningBMXClay, Randolph, Tallapoosa26 min
Oct 27, 11:18 AM CDTAreal Flood AdvisoryBMXJefferson117 min
Oct 27, 1:20 PM CDTAreal Flood AdvisoryBMXShelby3 hr
Oct 27, 4:49 PM CDTSevere Thunderstorm WarningBMXSumter41 min

Nearby

Tornado Warnings in Alabama, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.